MAUDE Adverse Event Report: BRAINLAB SE SPINE & TRAUMA NAVIGATION 3.0.; IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB SE SPINE & TRAUMA NAVIGATION 3.0.; IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 22268-04C
Medical Device Problem Codes Use of Device Problem (1670); Improper or Incorrect Procedure or Method (2017)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/27/2026
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
B2, h1.A risk to the patient's health could not be excluded since spine screw was placed in the patient's spine in a different position than intended/desired with brainlab navigation involved, despite according to the limited information from the hospital (and the information received from brainlab rep.Who was present during surgery): deviating screw left s1 was revised during the same surgery with the aid of navigation, and all screws were ultimately confirmed to be correctly placed as intended at the end of the surgery.There was no reported harm nor negative effect to the patient resulting, also not due to the surgery/anesthesia prolongation of ca.15min.No remedial actions for the patient were reported as performed, required, or planned.A prolongation of hospitalization was likewise not reported.H6: according to the results of brainlab investigation and the information provided by the hospital, it can be concluded that the root cause of the deviated screw placed with the aid of navigation at left s1 vertebra, is: an inaccurate registration due to a change in patient position between preop scan (supine) and procedure (prone) and lack of rigid connection between the fixation level (s1) and registered level (l5).In this case, spondylolisthesis is the medical indication reported between l5 and s1, decreasing the stability between the levels.Additionally, the patient array was fixated to s1 with l5 registered by the user with said instability allowing for a shift in the patients position between preop scan acquisition and procedure.Considering l5 was registered, a shift in s1 in relation to l5 cannot be compensated for by the software.To a lesser extent: a movement of the navigation reference array during the surgery on the patient anatomy after registration but during invasive actions due to insufficient fixation and/or inadvertent forces applied to the reference system, such as rebound pressure from instrument interaction with the skin.In this case, an array movement warning was displayed by the software during each screw placement, and a shift of the array is observed by lti during the procedure.Considering above, reference movement in relation to the anatomy cannot be fully ruled out as a contributing factor, but since the deviation pattern does not coincide with the observed array shift it is a contributing factor to a lesser extent than the inaccurate registration discussed above.Movement of the reference array relative to the anatomy after its registration to navigation disrupts the coordinate system established during the registration and causes a deviation between the displayed image scan, on which the navigated instruments are tracked, and the actual patient anatomy.This movement cannot be compensated for by the navigation software.Apparently, the resulting deviation between the locations of the actual patient anatomy and the registered pre-placement patient image scan displayed by the navigation for instrument position visualization, was not recognized by the user with the necessary thorough verification throughout the surgery and prior to creation of pilot holes and screw placements.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.H7: brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.
 
Event or Problem Description
An open surgery on the lumbar spine for a fusion of vertebrae l5 to s1 due to spondylolisthesis, with intended placement of 4 spine screws bilateral for fixation, was performed with the aid of the brainlab (spine & trauma navigation spine & trauma 3.0.2).During the procedure, after placement of all four screws, intra operative x rays showed that the left s1 screw deviated cranially from its intended trajectory into the disc space.The screw was removed and replaced during the same surgery using navigation.According to the limited information from the hospital (and the information received from brainlab rep.Who was present during surgery): deviating screw left s1 was revised during the same surgery with the aid of navigation, and all screws were ultimately confirmed to be correctly placed as intended at the end of the surgery.There was no reported harm nor negative effect to the patient resulting, also not due to the surgery/anesthesia prolongation of ca.15min.No remedial actions for the patient were reported as performed, required, or planned.A prolongation of hospitalization was likewise not reported.

Brand Name
SPINE & TRAUMA NAVIGATION 3.0.
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB SE
olof-palme-strasse 9
muenchen, 81829
GM  81829
Manufacturer (Section G)
BRAINLAB SE
olof-palme-strasse 9
muenchen, 81829
GM   81829
Manufacturer Contact
boutaina mediane
olof-palme-strasse 9
muenchen, 81829
GM   81829
MDR Report Key24714371
Report Number8043933-2026-00017
Device Sequence Number17669589
Product Code OLO
UDI-Device Identifier04056481144906
UDI-Public04056481144906
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K221618
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 03/27/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number22268-04C
Device Catalogue Number26663D
Device Lot NumberSW V.3.0.2
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/27/2026
Initial Report FDA Received Date03/30/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/01/2025
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown